Disseminated Cutaneous Mycobacterium Chelonae Infection

Charles L. Kane, MPH, Albert L.Vincent, PhD, John N. Greene, MD, and Ramon L. Sandin, MD, H. Lee Moffitt Cancer Center & Research Institute, Tampa, Fla.

Disclosures

Cancer Control. 2000;7(2) 

In This Article

Case Report

A 66-year-old woman presented with a history of chronic obstructive pulmonary disease (COPD) and an infiltrating ductal breast cancer with pulmonary metastases. She complained of painful, red nodules on her left thigh, which spread to her lower leg after one month. There were no complaints of night sweats, cough, malaise, or constitutional symptoms other than anorexia and a subjective weight loss. She was taking 20 mg of prednisone per day for her COPD. The patient injured her leg in a wheelchair accident sometime in the preceding months. She enjoyed periodic whirlpool baths but had no exposure to salt or pool water.

Physical examination confirmed several erythematous to violaceous papules and nodules on the left thigh (Fig 1) and lower leg (Fig 2). Induration and edema were evident, but there was no inguinal lymphadenopathy. Fresh tissue biopsies were obtained and stained for AFB and fungal elements using Fite-Faraco and periodic acid-Schiff stains, respectively, which both produced negative results. Gram staining found neither white blood cells nor organisms. Fungal cultures were also negative, but AFB grew after 18 days.

Left thigh crusted nodular lesions secondary to Mycobacteria chelonae infection.

Left lower leg with erythematous nodular lesions with serous drainage secondary to Mycobacteria chelonae infection.

Treatment with clarithromycin 500 mg every 12 hours and rifampin 600 mg/day day was started. Specimens were submitted to the Mycobacterial/Nocardia Research Laboratory at the University of Texas Health Center where the bacterial growth pattern was found to be consistent with M. chelonae. This isolate was susceptible to amikacin, azithromycin, clarithromycin, erythromycin, kanamycin, and tobramycin. The lowest minimal inhibitory concentration (MIC) was clarithromycin at 0.063 µg/mL.

Over the next 3 months, the thigh lesions improved, while those on her lower leg proved more refractory. Rifampin dosage was increased to 600 mg twice a day, and the clarithromycin dose was maintained. Seven months after therapeutics were begun, the patient admitted to less than full compliance with her antibiotic regimen due to nausea and vomiting. However, she did manage to remain adherent to the clarithromycin regimen, and all lesions continued to heal and crust. Only residual scarring, hyperpigmentation, and slight edema were evident at her final visit.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....